Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 317, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2018, 4:24 PM CDT for Cross County, St. Francis County, Arkansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2018, 4:24 PM CDT (21:24 UTC)
- Expired
- Aug 20, 2018, 5:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cross County, AR, St. Francis County, AR
The radar
The Memphis radar (KNQA), 83 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 12:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 904 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:21 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 20, 2:21 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Memphis TN 221 PM CDT Mon Aug 20 2018 .DISCUSSION... Currently...Area of showers and thunderstorms from earlier this morning has dissipated over West Tennessee and North Mississippi. Meanwhile an upper low is situated over Northern Missouri with a cold front extending south into western Arkansas. Thunderstorms are strengthening along the front over southern Missouri and northern Arkansas as large scale ascent moves over the frontal zone. A severe thunderstorm watch is in effect across eastern Arkansas and the Missouri Bootheel until 8 pm CDT. This afternoon and tonight...The cold front will push east with thunderstorms developing along the front and pushing into the Mid- South after 3 pm CDT. A belt of stronger mid level winds will rotate around the base of the upper low and into the region. 0-6km bulk shear values greater than 30 kts should be sufficient for severe storm organization. Morning showers and thunderstorms have left an area of stable air across much of the Mid-South. Breaks in the clouds and southerly winds ahead of the cold front will start to destabilize from the west where SBCAPEs are already greater than 3000 j/kg. Expect a broken line of storms to track across the Mid-South starting around 3 pm in Northeast Arkansas...6-7 pm at the Mississippi River to 9-11 pm at the TN River/Northeast Mississippi. The main threat will be bowing line segments with damaging winds. Large hail is a secondary threat. 0-1 km helicity values will be greater than 100 m2/s2 so a weak tornado cannot be ruled out. Most of the showers and thunderstorms should be east of the area by about midnight. Cooler temps will begin to filter in by morning with many location dipping into the upper 60s by morning a skies clear out. Tuesday through Friday...The upper trough and cold front will push east on Tuesday. The morning will start with some sunshine but the Mid-South will still be in an area of low level cyclonic flow so stratocu will redevelop. A few showers will be possible in the afternoon across eastern sections as surface heating creates some instability. High temps will be well below normal in the 80s. The Mid-South will remain in WNW flow through Friday as dry surface high pressure moves from the Plains across the Ohio Valley to the Atlantic seaboard. Highs will be the 80s with lows in the 60s. Some eastern locations will get into the 50s Thursday and Friday morning. Dewpoints will be in the 60s during this period which will create some comfortable humidity levels. Weekend and early next week...Upper level high pressure is expected to build across the region. Medium range models are in good agreement. As surface high pressure shifts east and winds turns southerly expect humidities to climb. Temperatures will climb back to normal or slightly above with readings in the lower 90s. Heat index values will climb back in the low 100s as well. Looks like summer isn't over yet. SJM && .AVIATION... 18z TAF Cycle Flight category will vary throughout the period as a line of storms moves through the region. Winds will be from the south and gusty this afternoon ahead of the front, but will subside and become more westerly by late in the period. Have currently prevailed VCTS for much of the PM hours at all terminals and timed TSRA with TEMPO based on latest thinking, but uncertainty remains. Conditions should recover back to VFR conditions by early morning hours. Some fog development could hinder MKL visibility, but too much uncertainty coupled with focus on storm timing led to the omission of that at this time. ZDM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 20, 8:28 AM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 828 AM CDT Mon Aug 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211530- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 828 AM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe thunderstorms are possible across all of the Mid South this afternoon into the evening hours. Damaging winds are the main threat. Large hail and heavy rainfall with flash flooding are secondary threats. A weak tornado is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in support of severe weather operations this afternoon into this evening. SJM
In the hours before
Special weather statement, Aug 20, 3:08 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
308 PM CDT MON AUG 20 2018
ARZ049-058-MSZ007-010-202045-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
308 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Northeastern Phillips County in eastern Arkansas...
Southeastern Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
At 307 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over West Helena, moving
east at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Phillips...southeastern Lee...Tunica and
northeastern Coahoma Counties should monitor this storm closely.
LAT...LON 3484 9041 3483 9041 3486 9035 3485 9031
3465 9022 3462 9024 3459 9024 3457 9021
3456 9021 3456 9022 3455 9020 3452 9020
3451 9030 3450 9031 3442 9074 3459 9081
TIME...MOT...LOC 2007Z 250DEG 38KT 3454 9069Special weather statement, Aug 20, 3:13 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
313 PM CDT MON AUG 20 2018
ARZ008-202045-
Randolph AR-
313 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Northwestern Randolph County in eastern Arkansas...
At 312 PM CDT...a strong thunderstorm producing winds to 45 mph was
located 7 miles east of Mammoth Spring, moving east at 35 mph.
People in northwestern Randolph County should monitor this storm
closely.
LAT...LON 3650 9098 3635 9097 3627 9126 3633 9126
3633 9128 3637 9128 3637 9129 3639 9129
3639 9131 3642 9131 3642 9135 3647 9136
3648 9140 3650 9141
TIME...MOT...LOC 2012Z 252DEG 32KT 3646 9139Special weather statement, Aug 20, 3:57 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Memphis TN 357 PM CDT MON AUG 20 2018 ARZ035-048-202145- St. Francis AR-Cross AR- 357 PM CDT MON AUG 20 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT FOR... Northeastern St. Francis County in eastern Arkansas... Cross County in eastern Arkansas... At 357 PM CDT...a strong thunderstorm producing pea size hail and winds to 50 mph was located over Fair Oaks, or 16 miles west of Wynne, moving east at 40 mph. People in northeastern St. Francis and Cross Counties should monitor this storm closely. LAT...LON 3539 9104 3544 9050 3510 9051 3511 9104 TIME...MOT...LOC 2057Z 266DEG 33KT 3522 9106
Special weather statement, Aug 20, 4:07 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
407 PM CDT MON AUG 20 2018
ARZ058-MSZ007-010-202145-
Phillips AR-Tunica MS-Coahoma MS-
407 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
Northeastern Phillips County in eastern Arkansas...
Southwestern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
At 406 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds to 50 mph was located near Friars Point, or 8 miles
southwest of Helena, moving east at 25 mph.
People in northeastern Phillips...southwestern Tunica and
northeastern Coahoma Counties should monitor this storm closely.
LAT...LON 3458 9041 3442 9037 3442 9040 3437 9040
3434 9082 3450 9084
TIME...MOT...LOC 2106Z 253DEG 21KT 3443 9069Special weather statement, Aug 20, 4:07 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
407 PM CDT MON AUG 20 2018
ARZ058-MSZ007-010-202145-
Phillips AR-Tunica MS-Coahoma MS-
407 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
Northeastern Phillips County in eastern Arkansas...
Southwestern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
At 407 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Helena, moving east
at 25 mph.
People in northeastern Phillips...southwestern Tunica and
northeastern Coahoma Counties should monitor this storm closely.
LAT...LON 3458 9041 3442 9037 3442 9040 3437 9040
3434 9082 3450 9084
TIME...MOT...LOC 2107Z 253DEG 21KT 3446 9055Special weather statement, Aug 20, 4:13 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Memphis TN 413 PM CDT MON AUG 20 2018 ARZ008-009-202200- Randolph AR-Clay AR- 413 PM CDT MON AUG 20 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT FOR... Northeastern Randolph County in eastern Arkansas... Northwestern Clay County in eastern Arkansas... At 413 PM CDT...a strong thunderstorm producing pea size hail and winds to 45 mph was located near Success, or 10 miles south of Doniphan, moving east at 25 mph. Very heavy rain along with continuous cloud to ground lightning will occur with this thunderstorm. People in northeastern Randolph and northwestern Clay Counties should monitor this storm closely. LAT...LON 3650 9037 3636 9035 3629 9100 3650 9098 TIME...MOT...LOC 2113Z 264DEG 21KT 3647 9081
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 11:05 AM CDT | Special Weather Statement | MEG | Shelby | 40 min |
| Aug 20, 4:57 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 48 min |
| Aug 20, 5:39 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 51 min |
| Aug 20, 5:41 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 49 min |
| Aug 20, 6:11 PM CDT | Special Weather Statement | MEG | Tipton | 34 min |
| Aug 20, 6:22 PM CDT | Special Weather Statement | MEG | Fayette | 23 min |
| Aug 20, 6:30 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 28 min |
| Aug 20, 6:44 PM CDT | Special Weather Statement | MEG | Lake | 46 min |
| Aug 19, 7:11 PM CDT | Special Weather Statement | MEG | Coahoma | 34 min |
| Aug 20, 3:08 PM CDT | Special Weather Statement | MEG | Tunica | 37 min |
| Aug 20, 3:20 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Tunica | 40 min |
| Aug 20, 4:11 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 49 min |
| Aug 20, 4:23 PM CDT | Tornado Warning | MEG | Coahoma, Panola, Quitman, Tunica | 52 min |
| Aug 20, 5:13 PM CDT | Tornado Warning | MEG | Panola, Quitman | 47 min |
| Aug 20, 5:37 PM CDT | Special Weather Statement | MEG | Tallahatchie | 23 min |
| Aug 20, 5:51 PM CDT | Severe Thunderstorm Warning | MEG | Panola, Quitman, Tallahatchie | 39 min |
| Aug 20, 5:59 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 46 min |
| Aug 20, 6:27 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tallahatchie, Yalobusha | 48 min |
| Aug 20, 6:30 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 26 min |
| Aug 20, 6:34 PM CDT | Special Weather Statement | MEG | DeSoto | 26 min |
| Aug 20, 6:49 PM CDT | Areal Flood Advisory | MEG | Lafayette, Panola | 116 min |
| Aug 20, 6:49 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc | 41 min |
| Aug 19, 10:41 PM CDT | Special Weather Statement | MEG | Lawrence | 49 min |
| Aug 19, 11:29 PM CDT | Special Weather Statement | MEG | Lawrence | 31 min |
| Aug 20, 9:42 AM CDT | Special Weather Statement | MEG | Cross, St. Francis | 48 min |
| Aug 20, 10:27 AM CDT | Special Weather Statement | MEG | Crittenden | 48 min |
| Aug 20, 2:07 PM CDT | Special Weather Statement | MEG | Lee | 23 min |
| Aug 20, 3:13 PM CDT | Special Weather Statement | MEG | Randolph | 32 min |
| Aug 20, 3:57 PM CDT | Special Weather Statement | MEG | Cross | 48 min |
| Aug 20, 4:07 PM CDT | Special Weather Statement | MEG | Phillips | 38 min |
| Aug 20, 4:13 PM CDT | Special Weather Statement | MEG | Clay | 47 min |
| Aug 20, 4:45 PM CDT | Special Weather Statement | MEG | Clay | 15 min |
| Aug 20, 4:54 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Lee, St. Francis | 51 min |
| Aug 20, 5:28 PM CDT | Special Weather Statement | MEG | Clay | 17 min |
| Aug 20, 5:30 PM CDT | Tornado Warning | MEG | Greene | 34 min |
| Aug 20, 5:51 PM CDT | Special Weather Statement | MEG | St. Francis | 39 min |
| Aug 20, 6:37 PM CDT | Special Weather Statement | MEG | Greene | 38 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.